Switching to a Protease Inhibitor-Containing, Nucleoside-Sparing Regimen (Lopinavir/Ritonavir Plus Efavirenz) Increases Limb Fat But Raises Serum Lipid Levels

ArticleinJAIDS Journal of Acquired Immune Deficiency Syndromes 45(2):193-200 · June 2007with7 Reads
Impact Factor: 4.56 · DOI: 10.1097/QAI.0b013e318042e204 · Source: PubMed
Abstract

Subcutaneous limb fat loss continues to be one the most troubling side effects of long-term antiretroviral regimens. Nucleoside analogues and protease inhibitors (PIs) have been linked to the development of this complication. We evaluated the effects of nucleoside-sparing and PI-sparing regimens on fat distribution, bone mineral density, and metabolic parameters in 62 subjects, who were not selected for lipoatrophy, with advanced HIV (nadir CD4 count <or=200 cells/mm or HIV RNA level >or=80,000 copies/mL) and an undetectable HIV viral load. Participants were randomized to switch their initial successful antiretroviral regimen to open-label lopinavir/ritonavir (LPV/r) at a dose of 533/133 mg twice a day and efavirenz (EFV) at a dose of 600 mg/d (the nucleoside-sparing arm) versus EFV and 2 nucleoside analogues (the PI-sparing arm). At week 48, the median change in limb fat in the nucleoside-sparing arm was 562 g (6%, interquartile range [IQR]: -218-1186 g) versus a loss of -242 g (-4%, IQR: -539-452 g) in the nucleoside-containing PI-sparing arm (P = 0.086). At the time of last observation (median = 102 weeks, IQR: 73-152 weeks), a median gain of 782 g (10%, IQR: -380-1168 g) of limb fat was noted in the nonnucleoside arm (n = 22) versus a loss of 850 g (-15%, IQR: -1270 to -526 g) in the nucleoside-containing arm (n = 25; P = 0.002). The switch to a nucleoside-sparing combination antiretroviral regimen (LPV/r + EFV) was associated with significant improvement in limb fat. These results provide additional evidence that nucleoside analogues are important in the progressive limb fat loss that characterizes antiretroviral treatment and that switching medications can significantly improve this complication. This option has to be carefully balanced with the potential to increase serum lipid levels and the trend to increase virologic failure.

    • "An objective measure of fat distribution was the primary study endpoint in 15 studies [3], [8], [12], [13], [17], [18], [21], [23]–[27], [29], [30], [32]. In the remaining studies, measures of fat distribution were secondary endpoints. "
    [Show abstract] [Hide abstract] ABSTRACT: Lipoatrophy and/or central fat gain are observed frequently in patients on antiretroviral therapy (ART). Both are assumed to be antiretroviral adverse drug reactions. We conducted a systematic review to determine whether fat loss or gain was more common in HIV-infected patients on ART than in uninfected controls; was associated with specific antiretrovirals; and would reverse after switching antiretrovirals. Twenty-seven studies met our inclusion criteria. One cohort study reported more lipoatrophy, less subcutaneous fat gain, but no difference in central fat gain in HIV-infected patients on ART than in controls. Randomised controlled trials (RCTs) showed more limb fat loss (or less fat gain) with the following regimens: stavudine (versus other nucleoside reverse transcriptase inhibitors (NRTIs)); efavirenz (versus protease inhibitors (PIs)); and NRTI-containing (versus NRTI-sparing). RCTs showed increased subcutaneous fat after switching to NRTI-sparing regimens or from stavudine/zidovudine to abacavir/tenofovir. There were no significant between-group differences in trunk and/or visceral fat gain in RCTs of various regimens, but results from efavirenz versus PI regimens were inconsistent. There was no significant between-group differences in central fat gain in RCTs switched to NRTI-sparing regimens, or from PI-containing regimens. There is clear evidence of a causal relationship between NRTIs (especially thymidine analogues) and lipoatrophy, with concomitant PIs possibly having an ameliorating effect or efavirenz causing additive toxicity. By contrast, central fat gain appears to be a consequence of treating HIV infection, because it is not different from controls, is not linked to any antiretroviral class, and doesn't improve on switching.
    Full-text · Article · May 2013 · PLoS ONE
    0Comments 36Citations
    • "An attempt to exclude nucleoside analogues by building a PI plus NNRTI regimen in the ACTG 5125 extension trial maintained viral suppression but worsened the lipid profile of the patients [42]. On the contrary, in the Switchmrk study, the randomized substitution of lopinavir/ritonavir with the integrase inhibitor raltegravir yielded an important drop in serum levels of total cholesterol (−12.6% versus 1.0% in those who did not switch), non-HDL cholesterol (−15.0% "
    [Show abstract] [Hide abstract] ABSTRACT: Many infections favor or are directly implicated with lipid metabolism perturbations and/or increased risk of coronary heart disease (CHD). HIV itself has been shown to increase lipogenesis in the liver and to alter the lipid profile, while the presence of unsafe habits, addiction, comorbidities, and AIDS-related diseases increases substantially the risk of cardiovascular disease (CVD) in the HIV-infected population. Antiretroviral therapy reduces such stimuli but many drugs have intrinsic toxicity profiles impacting on metabolism or potential direct cardiotoxicity. In a moment when the main guidelines of HIV therapy are predating the point when to start treating, we mean to highlight the contribution of HIV-1 to lipid alteration and inflammation, the impact of antiretroviral therapy, the decisions on what drugs to use to reduce the probability of having a cardiovascular event, the increasing use of statins and fibrates in HIV-1 infected subjects, and finally the switch strategies, that balance effectiveness and toxicity to move the decision to change HIV drugs. Early treatment might reduce the negative effect of HIV on overall cardiovascular risk but may also evidence the impact of drugs, and the final balance (reduction or increase in CHD and lipid abnormalities) is not known up to date.
    Full-text · Article · Oct 2010 · Cholesterol
    0Comments 8Citations
    • "However, we found little recovery in those HIV-infected who started with the lowest baseline SAT relative to controls. Likewise, several of the longer term switch studies did not require lipoatrophy as an entry criterion111213. Although our HIV-infected participants span a wide age range (19–76 years at baseline), comparisons with controls were restricted to a narrower age range (baseline 33– 45 years), which limits our ability to generalize these results to older populations. "
    [Show abstract] [Hide abstract] ABSTRACT: Peripheral fat loss and visceral fat gain have been reported in HIV infection. There are limited data on long-term change in adipose tissue in HIV-infected patients vs. controls. Therefore, we determined change in regional adipose tissue from baseline examination to 5 years later among participants in the study of Fat Redistribution and Metabolic Change in HIV Infection. Regional adipose tissue volume was measured using MRI at both examinations in 477 HIV-infected and 214 control men and women. Lipoatrophy was defined as leg subcutaneous adipose tissue (SAT) below the cutoff point marking the lowest decile (10%) of controls at each examination. HIV-infected and control participants showed similar adipose tissue gains. In men, all SAT depots and visceral adipose tissue started lower and remained lower on average in HIV-infected vs. controls. In women, leg and arm SAT also started lower and remained lower in HIV-infected vs. controls. Mean leg SAT of HIV-infected men was 67% of control men at baseline and 65% at follow-up; for women 83% and 77%. At baseline, 48% of HIV-infected participants had lipoatrophy; on average those with baseline lipoatrophy gained 0.96L of leg SAT compared with 1.23L gain for controls in the lowest decile (P = 0.16). At follow-up, 53% of HIV-infected participants had lipoatrophy. In multivariable models, discontinuation of stavudine appeared to produce little gain in leg SAT ( approximately 1.1%/year). HIV-infected participants did not substantially recover SAT compared with controls, although both showed average gains. HIV-associated lipoatrophy persisted after 5 years of follow-up.
    Full-text · Article · Jul 2010 · AIDS (London, England)
    0Comments 35Citations
Show more